Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Relafen


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 08/24/2000]
Question: How often does "unusual weight gain" occur in patients taking Relafen/500mg x 2 daily? I was taking Relafen, Zoloft, Cyclobenzapren, and sometimes Trazadone for a 6 month period in 1998. I gained 28 pounds and quit taking all medications due to discomfort associated with the weight gain. My weight immediately dropped down to normal in a very short time. My doctor advised I begin taking the Relafen and Cyclobenzaprine again. I feel like I am retaining water or am gaining weight again. If Relafen can cause "unusual weight gain", what can I do to counteract this side affect?

Answer: Not usually a problem, some retain sodium and fluid, but usually limited to a couple of pounds.

[posted 04/19/2000]
Question: Will the drug Welbutrin help with weight loss? or chronic back pain from bulging disks and DJD? Is it safe to take Relafen for a continued period of time?

Answer: Wellbutrin may either cause weight gain or loss. About 10% lose about 30% gain. It can help with chronic pain. Relafen like any of the non-steroidal drugs has long term(like 10 year) risk of decresed renal function. There is a reduced but present risk of ulcers and gi bleeding on the drug(less than others of the class but not zero).

Relafen Info [posted 11/5/98]
Question: I am taking 1000mg of Relafin, but it doesn't reduce the swelling in my hands. Can't find info anywhere on internet relating to this drug. Any suggestions? Thanks!

Answer: What information do you need? Relafen is absorbed as a precursor drug and metabolized to the active drug in the liver. It consequently has less GI toxicity than some of the other non-steroidal anti-inflammatories;but, generally less potency as well.

Could Skin Irritation & Chills Be Related to Relafen ? [posted 10/13/98]
Question: Just a commment... Had 2 MRIs recently for my neck and knee.. they showed arthritis in both (osteo) and I have been in alot of pain. The doctor perscribed RELAFEN.. I took 2 last night and 2 more this afternoon... maybe I took them too close together... but I did not exceed the maximum dose of 2000mg.. I have turned bright red, and have chills... like I was out in the sun too long.. I'm glad I was using the starter pills and haven't filled the prescription....ever heard of this?

Answer: No, but, everyone really has an individual reaction to every medication. It depends on your metabolic pathways and your individual reaction. Have you had a similar problem with motrin or other nsaids?

Symptoms After Stopping Relafen [posted 10/8/98]
Question: About 7 mos. ago I was suddenly stricken with severe pain around my left eye. The pain floated all over the left side of my head. After an MRI a neurologist prescribed Relafen for what he refered to as "occipital neuralgia." He said the pain would go away after 6 mos. or so - it has not. I never did take the Relafan on a regular basis - is that medication a "band-aid" for pain or would it be curative? I also read that Relafen can affect ringing in the ears, I have a perforated eardrum and ringing that I've adjusted to, would the Relafen make it permanently worse?

Answer: Could be curative. Can cause ringing in the ears at high doses only, but would not be a permanent manner and would go away when the drug was stopped or decreased. Rare side effect anyway.

Symptoms After Stopping Relafen [posted 10/8/98]
Question: I took Relafen for ~6 weeks and stopped taking it three days ago. Yesterday I started having severe muscle spasms in my back. Is this coincidental or could it have something to do with stopping the Relafen?

Answer: Probably the Relafen was addressing the problem you have that causes the spasms. Relafen is a non-steroidal anti-inflammatory used in this type of problem.

Relafen & Allergic Reaction [posted 10/8/98]
Question: For the past few years, I have experienced muscle/joint pain in my left hip during the spring and fall. My doctor has prescribed Relafen twice a day to relieve this. Within a day or two, I have begun to experience bouts of allergic, histamine reations such as tearing, runny nose, severe mucas drainage and uncontrollable coughing which have lasted up to several hours at a time. This is accompanied by wheezing and often, ear aches. Typically, I end up with a sinus infection and have to take antibiotics. This pattern has been with me for 3 years now. I have been diagnosed as being allergic to my environment. Today, I looked up Relafen on the internet and was suprised to find that patients with allergic type reactions such as asthma should not take this medication. Is it possible that I am allergic to Relafen and, that, for what ever reason I have the muscle/joint pain, when I take it I start this cycle? I have told my current physician of the coincidence, he doesn't think they are related, but doesn't discount the possibility. Eventually the symptoms dissapear and I return to my normal activities with no obvious side effects. What would trigger the muscle/joint pain in the spring and fall? I have had xrays and have no joint obvious joint disease. If you have any suggestions or opinions, please advise me. Thank you.

Answer: The reaction you are referring to is an increase in asthma with these class of drugs in susceptible individuals. Aspirin would have the same effect. The tearing and other allergy symptoms would not be expected to be caused by Relafen. Have you seen a Rheumatologist? Been tested for connective tissue diseases? If not, I would.

Relafen & Skin Rash [posted 10/8/98]
Question: I apparently had an allergic reaction to Relafen. I developed an itchy rash. Is this a known reaction? Although I do not itch any more, my skin -- where I had the reaction -- is still scaly and sensitive to heat. Any suggestions?

Answer: Some patients do experience rash to NSAIDS. Relafen is a little different since it is metabolized to an active product. You might try motrin, etc. to see if you get the rash on these drugs. However, if you do it is probably a class thing.

Relafen Adverse Reaction [posted 7/24/98]
Question: I received Relafen tablets yesterday from my doctor for the inflammation of my sore throat. I had an incident of dizziness and anxiety after taking the pill with lunch, however, I took a nap and didn't think about it again. The swelling went down within 24 hours. Today, I had an episode that scared me. Two hours after taking the pill, I experienced a huge increase in pulse rate, major vertigo and anxiety and could barely keep a train of thought. After a co-worker rushed to get me something to eat, I felt much better. The brunt of the episode lasted about 15-20 minutes and came on slowly. I reviewed the adverse reactions of the drug at this website. Felt like I should bring my experience to someone's attention. I'm waiting on a return call from my doctor.

Answer: Thanks. Your physician should file an adverse drug reaction form to the FDA.


Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.